West Virginia, 2018

Flash Flood and Damaging Wind in West Virginia, August 7, 2018

August 7, 2018 · NWS RLX · 2 events in 2 counties and zones

A cold front in conjunction with an upper-level shortwave trough kicked off showers and thunderstorms on the 7th. One of these storms produced heavy rainfall and flash flooding in Braxton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front in conjunction with an upper-level shortwave trough kicked off showers and thunderstorms on the 7th. One of these storms produced heavy rainfall and flash flooding in Braxton County. Another storm caused minor wind damage in Putnam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 7, 12:21 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 7, 12:21 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
121 PM EDT Tue Aug 7 2018

.SYNOPSIS...
More widespread showers and storms ahead of a cold front, which
will bring rounds of heavy rainfall through at least mid week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1210 PM Tuesday...

Overall, no significant changes to the previous near term
forecast. Outflow boundary from earlier convection has moved
south across the CWA this morning, and is along mountain zones.
Convection is starting to break out already this afternoon,
particularly along this boundary. Near term models continuing to
indicate more organized convection breaking out this afternoon
across southwest Ohio, and moving into our area by late this
afternoon/early evening. Overall, severe threat is low with weak
shear, but with plenty of instability, cannot rule out a storm
becoming tall enough for a wind threat.

Bulk of convection should generally decrease in coverage late
tonight, but Wednesday looks to be another day with scattered
showers and thunderstorms, as additional waves move through the
region. Strengthening flow aloft on Wednesday could result in a
severe threat, more so than today. Storms both days will contain
brief heavy downpours, and could create localized flash flooding
issues. With flash flood guidance averaging around 2 inches or
greater in a 3 hour period, and with expected flow on Wednesday,
do not anticipate a watch at this point.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 335 AM Tuesday...

Troughing dominates the upper levels during the short term with
a generally unstable atmosphere. On Wednesday, PoPs ramp up
with afternoon heating ahead of a cold front. The front is supported
by a mid- level vort max/short wave advecting through the mean
trough aloft spurring cyclogenesis at the surface in the Ohio
Valley. This wave provides the primary focal point for heavy
rain and isolated severe wind gusts during the period.

0-6km bulk shear 25-35 kts coinciding with moderate instability
along/ahead of the front supports the threat for a line or
lines of storms containing isolated damaging wind gusts. PWAT
increases to 1.7-1.9" as moisture converges along/ahead of the
front, so storms will have moderate to heavy rain that could
lead to flash flooding. Although better dynamics/movement
upstairs does help move storms through quickly, soil moisture
will be high given today/tonight's rains, so it won't take much
to cause water-related headaches. Thus, WPC has opted to include
portions of the area in a slight risk for excessive rainfall
for Day 2, as collaborated upon.

Dry air at 500mb and above works in Wednesday evening behind
the upper-level trough axis, decreasing convective/heavy rain
threat through the night. Low-level moisture does remain,
though, so with NW upslope flow and additional ripples of energy
moving through the mean trough, showers and storms are again
possible Thursday from the West Virginia mountains across to the
Tug Fork Valley. Weak high pressure tries to build up the Ohio
Valley Thursday night, clearing out this region, though dew
points will remain high - yielding another sticky morning.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 400 AM Tuesday...

Troughing returns, persists this weekend with unsettled weather
across the region. A digging trough over the Great Lakes at the
end of the week remains evident in all major long-range
guidance this morning. Beyond then, however, the upper- level
pattern grows uncertain with the increasing probability that
this low will become closed and nearly-stationary over the
Great Lakes/Ohio Valley through the weekend. With this pattern,
expect showery conditions with afternoon/evening thunderstorms.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
As of 120 PM Tuesday...

Showers and thunderstorms are ramping back up in coverage again.
Expect brief IFR/LIFR conditions in storms, along with
strong/gusty winds. Bulk of convection will decrease in coverage
after 06Z, but will ramp back up again particularly after 12Z.
As with previous forecast, only included MVFR fog at sheltered
valleys tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storms today will
vary and amendments are likely. More widespread fog could form
tonight than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    M    M    H    M    H    H    M    L
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible in showers and storms Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...SL
SHORT TERM...MC
LONG TERM...MC
AVIATION...SL
Hazardous weather outlook, Aug 7, 3:32 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Tue Aug 7 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-519-521-522-525-526-080845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Northwest Webster-
Southeast Webster-Northwest Randolph-Southeast Randolph-
432 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today into tonight will contain heavy
rainfall and could lead to isolated flash flooding. The stronger
storms this afternoon and evening may also produce strong wind gusts
capable of bringing down trees and power lines.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday will contain heavy rainfall
and could lead to isolated flash flooding. The stronger storms may
also produce strong wind gusts capable of bringing down trees and
power lines.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-033-034-515>518-520-523-524-080845-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Southeast Nicholas-Northwest Pocahontas-
Southeast Pocahontas-
432 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today into tonight will contain heavy
rainfall and could lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday will contain heavy rainfall
and could lead to isolated flash flooding. The stronger storms may
also produce strong wind gusts capable of bringing down trees and
power lines.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 7, 12:09 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
109 PM EDT TUE AUG 7 2018

WVZ030>032-039-040-071800-
Barbour-Harrison-Taylor-Upshur-Lewis-
109 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR...NORTHEASTERN
LEWIS...NORTHERN UPSHUR...WESTERN BARBOUR AND HARRISON COUNTIES...

At 109 PM EDT, a strong thunderstorm was located over Nutter Fort, or
over Clarksburg, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Clarksburg, Buckhannon, Weston, Philippi, Audra State Park,
Bridgeport, Shinnston, Stonewood, Nutter Fort, Anmoore, Jackson Mill,
Stonewall Jackson, West Milford, Lost Creek, Jane Lew, Flemington,
Valley Falls, Wolf Summit, Meadland and McGee.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 91 and 129.
 Route 50 in West Virginia between mile markers 71 and 82.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3939 8009 3939 8007 3897 8004 3896 8059
      3933 8046 3940 8022 3939 8019 3940 8012
      3941 8011
TIME...MOT...LOC 1709Z 273DEG 18KT 3925 8034

08

The radar

The Charleston,WV radar (KRLX), 23 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
August 7, 2:45 PM EST
Where
Putnam County, 3 mi SE of Winfield
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
38.499, -81.841

A small lightweight metal building was blown over a fence and lawn furniture was knocked around. A large rotted tree and a limb of a Bradford pear tree were blown down.

Flash Flood, Braxton

When
August 7, 4:15 PM EST to 6:00 PM EST
Where
Braxton County, 1.07 mi NW of Gassaway to 1.03 mi N of Sutton
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.680, -80.785

Route 4 was closed in multiple locations due to high water and mudslides. This included the Route 4 interchange with I-79 in Gassaway and also in several spots in Sutton. Other small roads in Gassaway were also closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765331, 765325.